Physical dependence on opioid pain medication can develop after someone has been taking opioid-containing painkillers regularly for a length of time (usually at least one month). When someone is physically dependent on an opioid containing medicine, one of the things they will experience is withdrawal symptoms when they stop taking their opioid medication, or sometimes mild symptoms before their next dose.
|Symptoms of opioid withdrawal:|
Muscle aches, restlessness, anxiety, lacrimation (eyes tearing up), runny nose,
excessive sweating, inability to sleep, yawning very often
More severe symptoms include:
Diarrhoea, abdominal cramping, goose bumps on the skin, nausea and vomiting,
dilated pupils and possibly blurry vision, rapid heartbeat, and high blood pressure
Being physically dependent doesn’t mean someone is addicted – anyone who takes opioids for a certain length of time will need to come off them slowly to stop them from experiencing withdrawal symptoms, because their body has become used to having opioids in its system. When someone is diagnosed as being addicted (also sometimes called dependent), it is because they also have other signs of addiction as well as withdrawal symptoms.
If you answer yes to three or more of the following questions, you may have developed addiction to your opioid pain medication:
In the past year,
Even if you have answered yes to three or more of the above questions, this still may not necessarily mean that you are addicted. If you want to know for sure you will need to be assessed by someone (such as a doctor) who is experienced in diagnosing addiction problems. For places to get help, see our getting help page, or talk to a GP or pharmacist.